California, 2005

High Wind in California, December 4, 2005

December 4, 2005 · NWS SGX · 2 events in 2 counties and zones

High pressure over the Great Basin and offshore flow resulted in gusty Santa Ana winds through and below mountain passes and canyons. The Fremont Canyon RAWS measured a 64 mph wind gust while a spotter in Rancho Cucamonga measured a 65 mph wind gust.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

High pressure over the Great Basin and offshore flow resulted in gusty Santa Ana winds through and below mountain passes and canyons. The Fremont Canyon RAWS measured a 64 mph wind gust while a spotter in Rancho Cucamonga measured a 65 mph wind gust. Wind gusts in excess of 50 mph were also measured at three other locations within the Inland Empire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Dec 4, 2:23 AM PST, 2 hours 7 minutes earlier.

Area forecast discussion, Dec 4, 2:23 AM PST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
223 AM PST SUN DEC 4 2005

.SYNOPSIS...DEVELOPING OFFSHORE FLOW WILL CAUSE LOCAL STRONG GUSTY
WINDS THROUGH AND BELOW MOUNTAIN CANYONS AND PASSES AT TIMES THROUGH
MONDAY MORNING. MOSTLY CLEAR SKIES WITH WARMER DAYS. COLD AT NIGHT
IN AREAS PROTECTED FROM THE WINDS. UPPER LEVEL LOW PRESSURE WILL
CAUSE PARTLY CLOUDY SKIES DURING THE SECOND HALF OF NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

CLEAR WITH STRONG OFFSHORE TRENDS OVERNIGHT. WINDS HAVE BEEN
INCREASING AT THE FAVORED LOCATIONS INCLUDING FREMONT CANYON AND
BELOW THE CAJON PASS AT PALM ELEMENTARY. BOTH LOCATIONS HAVE GUSTS
TO AT LEAST 50 MPH THROUGH 1 AM. THE WATER VAPOR LOOP SHOWS A
DARKENING AREA MOVING THROUGH EXTREME SW CA NOW WHICH MAY BE
SUPPORTING THE STRONG WIND GUSTS WE ARE SEEING NOW AT ISOLATED
LOCATIONS. AN ACARS REPORT FROM KONT AT 0849Z SHOWED 35 KT SUSTAINED
WIND MAX AT 2500 FT. SOME OF THIS MAY MIX DOWN BY MORNING.

MODELS SHOW LITTLE SUPPORT FOR STRONG WINDS ABOVE THE 850 MB LEVEL
SO THE BULK OF THE FORCING IS DUE TO COLD AIR ADVECTION AND WINDS
BELOW 850 MB. THIS FORCING PERSISTS THROUGH MONDAY MORNING SO THE
WINDS ARE LIKELY TO REDEVELOP AGAIN DIURNALLY MONDAY MORNING IF THEY
LET UP A BIT THIS AFTERNOON AND EVENING. WITH THIS IN MIND...KEEPING
THE WIND ADVISORY THROUGH MON MORNING LOOKS REASONABLE. HOWEVER THE
LARGER SCALE DVV IS GREATEST TODAY...SO THE WINDS MAY BE MORE
ISOLATED MONDAY BELOW PASSES AND CANYONS THAN TODAY. A FEW GUSTS TO
HIGH WIND CRITERIA ARE LIKELY IN THE SANTA AN MTNS AND BELOW THE
CAJON PASS TODAY SO A HIGH WIND WARNING WILL BE ISSUED THROUGH NOON
TODAY FOR THOSE AREAS. ALL OTHER ZONES EXPECTED TO BE AT OR BELOW
WIND ADVISORY CRITERIA.

INITIAL COLD ADVECTION TODAY SHOULD TEMPER THE HIGHS INLAND TODAY...
BUT AS IT WEAKENS A BIT MORE MON...MAX TEMPS SHOULD INCREASE A FEW
DEGREES. OVERNIGHT WHERE THE WINDS DO NOT BLOW...VERY LOW DEWPOINTS
AND CLEAR SKIES WILL ALLOW FOR RAPID COOLING AND SOME SUB FREEZING
TEMPERATURES. THIS COULD HARM SOME TENDER PLANTS WEST OF THE
MOUNTAINS. SOME DEWPOINT RECOVERY IS POSSIBLE ON TUE AS THE OFFSHORE
WEAKENS AND AFTERNOON WINDS TURN MORE ONSHORE. WED AND THU EVEN MORE
SO...BUT THE OUTLOOK IS MURKY BEYOND TUE.

THERE IS LOW CONFIDENCE IN THE LONGER RANGE PROGS AS THE MODELS TRY
AND COME TO TERMS WITH A DEVELOPING CUT-OFF LOW PRESSURE AREA
DIGGING UNDER A STRENGTHENING RIDGE OVER THE PACIFIC NW. HPC HAS
DECIDED ON A COMPROMISE BETWEEN MODELS WHICH PLACES THE UPPER LOW
NEAR PT. CONCEPTION ON THU. THE CURRENT RUN OF THE GFS DOES PUT
LIGHT RAIN ON US THU AS PACIFIC MOISTURE IS ADVECTED INTO THE MID
LEVELS AHEAD OF THE STORM...BUT SURFACE FLOW REMAINS OFFSHORE AND
THE POSITION OF THE UPPER LOW IS TOO FAR W FOR ANY SIGNIFICANT RAIN
HERE. FOR NOW...THE FORECAST ZONES REMAIN DRY...BUT STAY TUNED FOR
FUTURE DEVELOPMENTS.

&&

.AVIATION...
MAIN CONCERN TODAY IS LLWS AND TURBULENCE ASSOCIATED WITH THE
OFFSHORE FLOW. NE WINDS BELOW 8000 FEET SUSTAINED +25 KT WITH
SURFACE GUSTS +40KT THROUGH 1300 PST/2100 UTC OVER MOST OF SW
CALIFORNIA AND CONTINUING OVER RIVERSIDE/SAN DIEGO COUNTY MOUNTAINS
BEYOND 2200 PST/0600 UTC TONIGHT

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

HIGH WIND WARNING FOR THE SANTA ANA MOUNTAINS AND FOOTHILLS AND
BELOW THE CAJON PASS THROUGH NOON TODAY...SEE LAXNPWSGX.

RED FLAG WARNING TODAY FOR ALL OF ORANGE COUNTY...INLAND VALLEYS...
AND MOUNTAINS IN FAR SOUTHWEST CALIFORNIA...SEE LAXRFWSGX.

WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT THROUGH NOON MONDAY
FOR ALL MOUNTAINS AND FOR THE INLAND EMPIRE...SEE LAXNPWSGX.

HIGH RIP CURRENT RISK SUNDAY FOR SAN DIEGO COUNTY...SEE LAXSRFSGX.

&&

PUBLIC...JAD
AVIATION...BALFOUR
Hazardous weather outlook, Dec 4, 4:00 AM PST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PST SUN DEC 4 2005

CAZ042-043-048-050-055-056-057-058-060-061-062-051200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PST SUN DEC 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

STRONG OFFSHORE TODAY THROUGH MONDAY MORNING THROUGH AND BELOW
MOUNTAIN PASSES AND CANYONS. THE WINDS WILL MAKE TRAVEL HAZARDOUS
FOR HIGH PROFILE VEHICLES. MOTORISTS SHOULD ALSO WATCH FOR BROKEN
TREE LIMBS AND DOWNED POWER LINES IN AREAS OF STRONG WINDS. THE
WINDS WILL COMBINE WITH VERY DRY CONDITIONS TO CREATE A DANGEROUS
WILDFIRE THREAT.

.DAY ONE... TODAY AND TONIGHT.

STRONG NORTHEAST WINDS IN THE MOUNTAINS AND THE INLAND EMPIRE. HIGH
WIND WARNING BELOW THE CAJON PASS AND FOR THE SANTA ANA MOUNTAINS
AND FOOTHILLS UNTIL NOON. WIND ADVISORY FOR ALL MOUNTAINS OF FAR
SOUTHWEST SOUTHERN CALIFORNIA THROUGH MONDAY NOON. SEE LAXNPWSGX.
RED FLAG WARNING FOR DANGEROUS FIRE CONDITIONS THROUGH 1O PM
TONIGHT. SEE LAXRFWSGX.

ABOVE NORMAL SURF IS EXPECTED TO CAUSE A HIGH RISK FOR RIP CURRENTS
ALONG THE SAN DIEGO COUNTY COAST TODAY. SEE LAXSRFSGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

STRONG AND GUSTY NORTHEAST WINDS ARE EXPECTED TO CONTINUE THROUGH
MONDAY MORNING THROUGH AND BELOW MOUNTAIN PASSES AND CANYONS. WIND
ADVISORY FOR THE MOUNTAINS OF FAR SOUTHWEST SOUTHERN CALIFORNIA AND
THE INLAND EMPIRE THROUGH MONDAY NOON. SEE LAXNPWSGX. LOW HUMIDITY
AND LOCALLY GUSTY WINDS WILL CONTINUE A HIGH WILDFIRE DANGER THROUGH
TUESDAY. SEE LAXRFWSGX.

OTHERWISE...NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION
IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

JAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Santa Ana Mountains and Foothills

When
December 4, 4:30 AM PST
Where
Santa Ana Mountains and Foothills forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.483, -116.847 (the zone’s center; the record gives no point)

High Wind, San Bernardino County Valley/The Inland Empire

When
December 4, 5:35 AM PST to 8:30 AM PST
Where
San Bernardino County Valley/The Inland Empire forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
34.293, -116.086 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5483564, 5483565.